Case Study 1
1. Other than obtaining the level before achieving steady-state, what are other potential explanations for the low EFV exposure? Consider the patient’s concurrent medications.
Phenytoin is a known CYP3A4 inducer. It acts by increasing DNA transcription, which results in the synthesis of new CYP3A4. EFV is extensively metabolized by CYP3A4 and CYP2B6. Therefore, phenytoin may increase in EFV metabolism and causes a decrease in EFV plasma concentration.
2. Explain the likely reasons for the increase in phenytoin plasma levels
The increase in phenytoin plasma concentrations in this case was possibly the result of inhibition of CYP2C9 and CYP2C19 by EFV. In vitro studies have shown that EFV inhibits CYP2C9 and CYP2C19 enzymes, with Ki values in the range of observed EFV plasma concentrations (2.7–5.4 mg/mL). Interpretation of this interaction may be complicated by the concurrent use of sulfadiazine, which has been shown to decrease phenytoin clearance by 45%.
Case study adapted from: Robertson SM, Penzak SR, Lane J, Pau AK, Mican JM. A potentially significant interaction between efavirenz and phenytoin: a case report and review of the literature. Clin Infect Dis. 2005;41:e15-18.
Case Study 2
1. Discuss the causes of the patient’s symptoms, including the interactions between atorvastatin and verapamil and the effect of the SNP
Atorvastatin is metabolized extensively by CYP3A4 in the liver, and verapamil is a moderate inhibitor of CYP3A4. Initiation of verapamil therapy led to inhibition of CYP3A4 metabolism, which is believed to have contributed to atorvastatin overexposure, thus increasing the risk of rhabdomyolysis.
Atorvastatin is also a substrate for OATP1B1 hepatic uptake transporter. Therefore, the patient’s SNP in OATP1B1 may have contributed to the adverse event by decreasing the hepatic uptake of atorvastatin, thereby increasing the circulating levels of atorvastatin.
This case illustrates the clinical relevance and relationship between pharmacogenetics and drug-drug interactions in the development of statin-induced myopathy.
Case study adapted from: Marusic S, Lisicic A, Horvatic I, Bacic-Vrca V, Bozina N. Atorvastatin-related rhabdomyolysis and acute renal failure in a genetically predisposed patient with potential drug-drug interaction. Int J Clin Pharm. 2012;34:825-827.
Case Study 3
1. Discuss the complex drug interactions that contributed to hypotension in this patient
Calcium-channel blockers, including nifedipine and diltiazem, are metabolized extensively by CYP3A4. Clarithromycin is a strong inhibitor of CYP3A4, and diltiazem and its metabolites are also CYP3A4 inhibitors. Inhibition of CYP3A4 metabolism can cause excessive exposure of calcium-channel blockers, which can result in vasodilatory hypotension.
In addition, the combination of two calcium-channel blockers and a beta-blocker can lower cardiac output due to bradycardia and thus worsen hypotension. In this case, the hypotension presented one day after the patient began using a combination of calcium-channel blockers and clarithromycin. Typically inhibition of CYP3A by clarithromycin and erythromycin does not occur immediately, as these agents are mechanism-based inhibitors. In this case, however, the patient was taking two calcium-channel blockers and carvedilol, which may have contributed to the onset of symptoms.
Benzothiazepine calcium-channel blockers have negative inotropic and chronotropic effects and, in excess, can disturb the cardiac conduction system. β-Blockers prevent the compensating increase in heart rate. Consequently, these medications would effectively worsen hypotension. Since carvedilol is also metabolized by CYP3A4, its plasma concentrations may also have been increased by clarithromycin. Finally, the patient’s age might be expected to contribute to the severity of the adverse outcome that resulted from this complex drug interaction.
Case study adapted from: Takeuchi S, Kotani Y, Tsujimoto T. Hypotension induced by the concomitant use of a calcium-channel blocker and clarithromycin. BMJ Case Rep. Jan 9, 2017
Case Study 4
1. Explain the drug interaction that required the reduction in dose of cyclosporine.
Cyclosporine is a substrate for CYP3A4, while voriconazole is an inhibitor. Therefore, an increase in exposure of cyclosporine is anticipated because of CYP3A4 inhibition by voriconazole. In addition, the reduction in cyclosporine dose was intended to minimize immunosuppression in the face of a growing infection.
Furthermore, it has been demonstrated that voriconazole increases cyclosporine serum levels in kidney transplant recipients, including approximate 2.5-fold increases in trough concentrations.
2. Discuss why the caregivers genotyped the patient for MDR1. What might they have seen that would explain the observations in this patient?
If the patient had an allele associated with decreased P-gp expression, this could explain the observation of adequate immunosuppression despite low circulating cyclosporine, as low P-gp expression would result in less efflux from cells and greater intracellular exposure of cyclosporine. However, in this case no alleles associated with decreased P-gp were identified, so the observation is hypothesized to be related to voriconazole-mediated P-gp inhibition. Another confounding factor which could explain the observed immunosuppression despite low circulating cyclosporine levels is the concomitant CMV infection, which enhances the immunosuppressive state.
Case study adapted from: Park SJ, Song I-S, Kang SW, Joo H, Kim TH, Yoon YC, Kim E, Choi Y-L, Shin J-G, Son JH, Kim YH. Pharmacokinetic effect of voriconazole on cyclosporine in the treatment of aspergillosis after renal transplantation. Clin Nephrol. 2012;78:412-417.